Mississippi, 2004Tornado and Hail in Mississippi, May 30, 2004
May 30, 2004 · NWS MEG · 19 events in 17 counties and zones
17 thunderstorm wind, 1 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $401,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 30, 3:20 PM CST, 5 hours 10 minutes earlier.
Area forecast discussion, May 30, 3:20 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT SUN MAY 30 2004
.DISCUSSION...
A COLD FRONT NOW OVER THE EXTREME NW PART OF AR WILL MOVE THROUGH
MOST OF THE CWA LATER TONIGHT. AN INTENSE SQUALL LINE HAS DEVELOPED
JUST AHEAD OF THE FRONT AND WILL MOVE THROUGH THE CWA LATER THIS
EVENING INTO THE OVERNIGHT HOURS. TORNADOES...LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL ARE ALL POSSIBLE WITH THIS LINE. A FEW
TORNADIC SUPERCELLS COULD DEVELOP AHEAD OF THE SQUALL LINE LATE THIS
AFTERNOON AND EVENING. THE SITUATION IS COVERED WELL BY A TORNADO
WATCH AND SPC DAY 1 OUTLOOK INCLUDING MOST OF THE CWA UNDER A HIGH
RISK.
STRONG SOUTH WINDS ARE OCCURRING THIS AFTERNOON. A WIND ADVISORY
REMAINS IN EFFECT UNTIL 6 PM FOR NE AR/MO BOOTHEEL. WILL LET THE
WIND ADVISORY EXPIRE AT 6 PM SINCE SUSTAINED WINDS SHOULD DIP BELOW
ADVISORY CRITERIA AT THAT TIME.
EXPECT THE COLD FRONT TO CLEAR THE REST OF THE NRN MS COUNTIES
MONDAY. A SLGT CHC OF TSTMS STILL REMAINS OVER THE SRN HALF OF THE
CWA MONDAY...BUT THE SVR RISK IS LOW.
OTHER SHORTWAVES WILL BRING CHCS OF SHWRS/TSTMS LATER IN THE FCST
PERIOD BUT NOTHING LOOKS SEVERE AT THIS TIME.
&&
.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FOR NE AR UNTIL 6 PM.
MS...WIND ADVISORY UNTIL 6 PM.
MO...NONE.
TN...NONE.
&&
SWC
Hazardous weather outlook, May 30, 4:45 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT SUN MAY 30 2004
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-311100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
545 PM CDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY ACROSS THE MIDSOUTH
TONIGHT.
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT FOR EAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND THE NORTHWEST
HALF OF NORTH MISSISSIPPI. THE HIGH RISK AREA IS NORTHWEST OF AN
OXFORD TO CORINTH LINE AND INCLUDES JONESBORO...BLYTHEVILLE...
DYERSBURG...MEMPHIS...JACKSON AND CLARKSDALE.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
REST OF NORTH MISSISSIPPI. THE MODERATE RISK AREA IS ALONG AND
SOUTHEAST OF AN OXFORD TO CORINTH LINE AND INCLUDES TUPELO.
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT PROVIDING THE BEST
CHANCE FOR SEVERE WEATHER. A LINE OF THUNDERSTORMS IN ADVANCE OF THE
FRONT WILL MOVE ACROSS THE AREA TONIGHT. ADDITIONAL THUNDERSTORMS
WILL DEVELOP AHEAD OF THE MAIN LINE OF STORMS DURING THE EVENING.
SEVERAL OF THESE STORMS COULD BE SEVERE.
THE MAIN SEVERE WEATHER THREATS WILL BE TORNADOES...LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH SOME OF THE STORMS.
THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER IS FROM THIS EVENING
INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...
THERE WILL BE OTHER CHANCES OF THUNDERSTORMS DURING THE WEEK. AT
THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING INTO THE OVERNIGHT
HOURS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
SWC
In the hours before
Local storm report, May 30, 7:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST POCAHONTAS 36.26N 90.97W
05/30/2004 60 MPH RANDOLPH AR AMATEUR RADIO
WINDS GUSTS REPORTED TO 60 MPH
0703 PM TSTM WND DMG POCAHONTAS 36.26N 90.97W
05/30/2004 RANDOLPH AR CO-OP OBSERVER
LARGE TREE LIMBS REPORTED DOWN
0720 PM TSTM WND GST 1 W EGYPT 35.87N 90.95W
05/30/2004 60 MPH CRAIGHEAD AR FIRE DEPT/RESCUE
WINDS GUSTS TO 60 MPH
0737 PM TSTM WND DMG PIGGOTT 36.38N 90.20W
05/30/2004 CLAY AR TRAINED SPOTTER
LARGE TREE LIMBS DOWN
0738 PM TSTM WND GST 4 S PARAGOULD 36.00N 90.51W
05/30/2004 60 MPH GREENE AR TRAINED SPOTTER
GUSTS TO 60 MPH
0745 PM TSTM WND DMG PIGGOTT 36.38N 90.20W
05/30/2004 CLAY AR PUBLIC
SHEDS DESTROYED...TRAILERS DAMAGED...LOTS OF TREES
KNOCKED DOWN.
0745 PM TSTM WND DMG 5 N WEINER 35.69N 90.90W
05/30/2004 POINSETT AR LAW ENFORCEMENT
POWER LINES AND SEVERAL TREES REPORTED DOWN NEAR THE
POINSETT AND CRAIGHEAD COUNTY LINE ALONG STATE HIGHWAY 49
0800 PM TSTM WND DMG 2 N CLARKTON 36.48N 89.97W
05/30/2004 DUNKLIN MO AIRPLANE PILOT
POWER LINES REPORTED DOWN BETWEEN CLARKTON AND MALDEM.
0800 PM TSTM WND DMG CLARKTON 36.45N 89.97W
05/30/2004 DUNKLIN MO TRAINED SPOTTER
POWER LINES REPORTED DOWN IN CLARKTON AND THE NEARBY TOWN
OF MCGUIRE.
0810 PM TSTM WND GST SENATH 36.13N 90.16W
05/30/2004 60 MPH DUNKLIN MO EMERGENCY MNGR
0810 PM TSTM WND DMG SENATH 36.13N 90.16W
05/30/2004 DUNKLIN MO EMERGENCY MNGR
TREES AND POWER LINES REPORTED DOWN
&&
CORDEROEvent by event
17 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, De Soto
- When
- May 30, 8:30 PM CST to 8:35 PM CST
- Where
- De Soto County, Hernando
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.817, -90.000
A couple of trees were blown down.
Thunderstorm Wind, Tate
- When
- May 30, 8:55 PM CST to 9:00 PM CST
- Where
- Tate County, Strayhorn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.617, -90.150
Fourteen homes were damaged.
Thunderstorm Wind, Tate
- When
- May 30, 9:05 PM CST to 9:10 PM CST
- Where
- Tate County, 6 mi W of Senatobia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.617, -90.050
Several trees were blown down with some of the trees falling on a house.
Thunderstorm Wind, Panola
- When
- May 30, 9:20 PM CST to 9:35 PM CST
- Where
- Panola County, 2 mi N of Como
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.550, -89.933
Some trees were knocked down.
Thunderstorm Wind, Tunica
- When
- May 30, 9:20 PM CST to 9:25 PM CST
- Where
- Tunica County, Little Texas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.617, -90.283
Several trees were blown down.
Thunderstorm Wind, Marshall
- When
- May 30, 9:20 PM CST to 9:25 PM CST
- Where
- Marshall County, Holly Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.767, -89.450
Numerous trees and power lines were knocked down.
Thunderstorm Wind, Benton
- When
- May 30, 9:50 PM CST to 9:55 PM CST
- Where
- Benton County, Ashland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.833, -89.167
A drug store was damaged and several buildings suffered roof damage. Some trees were knocked down.
Thunderstorm Wind, Lafayette
- When
- May 30, 10:00 PM CST to 10:05 PM CST
- Where
- Lafayette County, Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.367, -89.517
Several trees and power lines were blown down.
Tornado, Tippah
- When
- May 30, 10:05 PM CST to 10:10 PM CST
- Where
- Tippah County, 3 mi W of Walnut
- Measured
- 55
- Rating
- F1
- Path length
- 0.2 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.950, -88.933
The tornado touched down just west of Walnut and moved northeast. One house was badly damaged and the steeple was blown off the Walnut Baptist Church. Numerous trees were blown down.
Thunderstorm Wind, Tallahatchie
- When
- May 30, 10:15 PM CST to 10:30 PM CST
- Where
- Tallahatchie County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.983, -90.167
Sixty homes, six businesses and ten cars were damaged. Numerous trees and power lines were knocked down across the county.
Thunderstorm Wind, Alcorn
- When
- May 30, 10:20 PM CST to 10:25 PM CST
- Where
- Alcorn County, Corinth
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.933, -88.517
One building had its roof blown off. Several trees and power lines were knocked down.
Hail, Lee
- When
- May 30, 10:25 PM CST to 10:30 PM CST
- Where
- Lee County, Baldwyn
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.500, -88.633
Thunderstorm Wind, Calhoun
- When
- May 30, 10:25 PM CST to 10:30 PM CST
- Where
- Calhoun County, Calhoun City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.850, -89.317
Several trees were knocked down.
Thunderstorm Wind, Union
- When
- May 30, 10:30 PM CST to 10:35 PM CST
- Where
- Union County, 1 mi N of Myrtle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.583, -89.117
Some trees were blown down.
Thunderstorm Wind, Lee
- When
- May 30, 10:33 PM CST to 10:45 PM CST
- Where
- Lee County, 5 mi SW of Baldwyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.450, -88.700
Several trees were knocked down.
Thunderstorm Wind, Pontotoc
- When
- May 30, 10:40 PM CST to 10:45 PM CST
- Where
- Pontotoc County, Thaxton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.317, -89.167
A few trees were blown down.
Thunderstorm Wind, Tishomingo
- When
- May 30, 10:45 PM CST to 10:50 PM CST
- Where
- Tishomingo County, Iuka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.833, -88.167
Several trees and power lines were blown down.
Thunderstorm Wind, Itawamba
- When
- May 30, 10:45 PM CST to 10:50 PM CST
- Where
- Itawamba County, Fulton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.267, -88.417
Some trees were knocked down.
Thunderstorm Wind, Chickasaw
- When
- May 30, 11:00 PM CST to 11:05 PM CST
- Where
- Chickasaw County, Houston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.900, -89.000
Some trees and power lines were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Tornado in Indiana, May 30, 20041 injured · $6.0 million · F3 · 1 event
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Flash Flood and Hail in Tennessee, May 30, 200422 injured · $331,000 · 1.75 in hail · 22 events
- Tornado and Hail in Ohio, May 30 to 31, 20041 death · $82,000 · F1 · 23 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395753, 5395832, 5395829, 5395754, 5395755, 5395828, 5395756, 5395757, 5395758, 5395759, 5395830, 5395760, 5395824, 5395825, 5395826, 5395827, 5395833, 5395834, 5395831.